Hawaii, 2012

High Wind and Strong Wind in Hawaii, February 7, 2012

February 7, 2012 · NWS HFO · 5 events in 5 counties and zones

A cold front moving through the island chain brought strong winds and heavy showers. The winds downed power lines and trees, and snapped a tree branch which injured a couple of visitors from the mainland in Waikiki at the International Market Place.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

A cold front moving through the island chain brought strong winds and heavy showers. The winds downed power lines and trees, and snapped a tree branch which injured a couple of visitors from the mainland in Waikiki at the International Market Place. The winds became very powerful at higher elevations, especially over the summit of Mauna Kea on the Big Island. The rain produced only nuisance flooding on Oahu.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 7, 7:30 AM HST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 7, 7:30 AM HST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
730 AM HST TUE FEB 7 2012

.UPDATE...
INCREASED POPS FOR MOST AREAS IN THE PREFRONTAL ENVIRONMENT TO MATCH
LATEST RADAR TRENDS. THIS INCLUDES OAHU WHERE SHOWERS ARE ONGOING
AND ARE EXPECTED TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY
LATER THIS MORNING AND AFTERNOON AS THE COLD FRONT REACHES THE AREA.
THE LATEST COLD FRONT TIMING REACHING KAUAI LATE THIS MORNING...OAHU
DURING THE AFTERNOON AND MAUI COUNTY THIS EVENING. THE FRONT
REACHES THE BIG ISLAND EARLY WEDNESDAY MORNING. ADJUSTED TODAYS
TEMPERATURES DOWN A FEW DEGREES ACROSS KAUAI AND OAHU TODAY TO
ACCOUNT FOR CLOUDS AND PASSING COLD FRONT.

&&

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE ISLANDS TODAY AND
TONIGHT. THE FRONT WILL BRING CLOUDY SKIES AND SHOWERS AS IT MOVES
FROM KAUAI BY MIDDAY TODAY...TO THE BIG ISLAND BY EARLY WEDNESDAY
MORNING. BRISK NORTH WINDS WILL BRING CLEARING TO MOST AREAS BEHIND
THE FRONT ON WEDNESDAY. TRADE WINDS WILL RETURN ON THURSDAY AND
CONTINUE THROUGH EARLY NEXT WEEK. LARGE SURF WILL CONTINUE ALONG
NORTH AND WEST FACING SHORES WITH THE BIGGEST WAVES EXPECTED ON
WEDNESDAY.

&&

.PREV DISCUSSION...
REMNANTS OF AN OLD FRONT OVER THE ISLANDS HAVE GOTTEN CAUGHT UP IN
SOUTHWEST FLOW AHEAD OF ANOTHER FRONT APPROACHING FROM THE
NORTHWEST. SOUTHWEST WINDS WILL GRADUALLY STRENGTHEN AS THE FRONT
APPROACHES.

THE FRONT WILL BE MOVING FAIRLY RAPIDLY AND WILL BE WEAKENING AS IT
MOVES SOUTHEAST. RAINFALL COULD BE LOCALLY HEAVY OVER KAUAI AND
OAHU...BUT LESS RAINFALL IS LIKELY FOR MAUI COUNTY AND THE BIG
ISLAND. THE FRONT IS NOT LIKELY TO BE STRONG ENOUGH TO GENERATE
THUNDERSTORMS.

A TROUGH ALOFT IS BRINGING STRONG WEST WINDS TO THE HIGH VOLCANO
SUMMITS OF THE BIG ISLAND AND MAUI. A HIGH WIND WARNING IS UP FOR
THE BIG ISLAND SUMMITS AND A WIND ADVISORY IS NOW UP FOR MAUI.

NORTHERLY WINDS ON WEDNESDAY WILL BRING COOLER AND DRIER WEATHER. A
SURFACE HIGH WILL MOVE EAST BEHIND THE FRONT...SHIFTING THE WINDS TO
EAST NORTHEAST TRADE WINDS BY THURSDAY MORNING. THE TRADES WILL
PRODUCE A FEW WINDWARD SHOWERS...BUT THE WEATHER WILL REMAIN MOSTLY
DRY THROUGH FRIDAY. REMNANTS OF THE FRONT COULD SPREAD BACK OVER THE
BIG ISLAND FRIDAY NIGHT AND SOME OF THE MOISTURE MIGHT REACH THE
SMALLER ISLANDS OVER THE WEEKEND.

&&

.MARINE...
THE CURRENT NORTHWEST SWELL IS SUBSIDING. THE SWELL HAS NOT BEEN AS
LARGE AS FORECAST AND IS UNLIKELY TO PRODUCE COASTAL FLOODING WITH
THIS MORNINGS HIGH TIDE. A MUCH LARGER SWELL WILL BUILD TONIGHT.
SURF WILL BE WELL ABOVE WARNING LEVELS ALONG NORTH AND WEST FACING
SHORES...WITH A GREATER CHANCE OF COASTAL FLOODING NEAR HIGH TIDE
EARLY WEDNESDAY AND THURSDAY MORNINGS. SURF WILL DROP BELOW ADVISORY
LEVELS ON FRIDAY.

A SMALL CRAFT ADVISORY WILL REMAIN UP FOR ALL HAWAIIAN DUE TO A
COMBINATION OF WINDS AND LARGE SEAS.

&&

.AVIATION...
AN AIRMET WILL LIKELY REMAIN UP TODAY FOR LOW LEVEL TURBULENCE
EAST OF THE BIG ISLAND AND MAUI DUE TO STRONG WEST WINDS ACROSS THE
MOUNTAINS. THE AIRMET FOR TURBULENCE WILL LIKELY BE EXPANDED LATER
THIS MORNING AS THE FRONT MOVES THROUGH THE AREA.

AN AIRMET FOR MOUNTAIN OBSCURATION WILL BE UP FOR THE SMALLER
ISLANDS DUE TO CLOUDS AND SHOWERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 600 PM THURSDAY NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI AND OAHU AND NORTH FACING SHORES OF MOLOKAI
AND MAUI.

HIGH SURF ADVISORY UNTIL 600 PM THURSDAY FOR KONA.

HIGH WIND WARNING UNTIL 600 AM WEDNESDAY FOR BIG ISLAND
SUMMITS.

WIND ADVISORY UNTIL 600 AM WEDNESDAY FOR HALEAKALA SUMMIT.

SMALL CRAFT ADVISORY UNTIL 600 PM WEDNESDAY FOR ALL HAWAIIAN
WATERS.

&&

UPDATE...BRENCHLEY
PREV...DONALDSON

In the hours before

Special weather statement, Feb 7, 8:11 AM HST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
811 AM HST TUE FEB 7 2012

HIZ001>004-072100-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
811 AM HST TUE FEB 7 2012

...COLD FRONT RAPIDLY APPROACHING KAUAI AND NIIHAU WITH STRONG
WIND GUSTS THIS MORNING...

A LINE OF HEAVY SHOWERS WITH LOCAL WIND GUSTS OVER 40 MPH WILL
ACCOMPANY THE COLD FRONT AS IT MOVES ACROSS KAUAI AND NIIHAU
DURING THE MORNING HOURS. BEHIND THE FRONT...WINDS WILL SHIFT TO
THE WEST AND NORTHWEST AND REMAIN RATHER GUSTY WITH SHOWERY
WEATHER THROUGH THE REMAINDER OF THE DAY.

BRENCHLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 heavy rain, 1 high wind. Local standard time, as filed.

Heavy Rain, Honolulu

When
February 7, 8:35 AM HST to 10:31 AM HST
Where
Honolulu County, 0.62 mi N of Makaha Valley to 0.39 mi SSE of Makakilo City
Reported by
Official NWS Observations
Coordinates
21.489, -158.200

High Wind, Big Island Summit

When
February 7, 1:00 PM HST to 6:00 PM HST
Where
Big Island Summit forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

West wind gust hit 80 mph over the summit of Mauna Kea on the Big Island.

Strong Wind, Olomana

When
February 7, 1:45 PM HST to 2:00 PM HST
Where
Olomana forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
21.455, -157.961 (the zone’s center; the record gives no point)

Power lines down at Ulupuni Street near Castle Hospital.

Strong Wind, Big Island North and East

When
February 7, 1:50 PM HST to 2:12 PM HST
Where
Big Island North and East forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager

Highway 132 closed between Kapoho and Lava Tree State Park due to multiple trees and power lines down on the roadway.

Strong Wind, Oahu South Shore

When
February 7, 3:50 PM HST to 4:00 PM HST
Where
Oahu South Shore forecast zone
Measured
35 kt (40 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper

Couple from the mainland injured by a falling branch at the International Market Place in Waikiki.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2012Every state in 2012This day in weather historyWarnings in Hawaii, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359870, 359881, 359866, 359867, 359868.